Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 117, NWS Grand Rapids, MI

July 27, 2006Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 27, 2006, 7:29 PM EDT for Kalamazoo County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2006, 7:29 PM EDT (23:29 UTC)
Expired
Jul 27, 2006, 8:00 PM EDT
In force
31 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:28 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 27, 3:28 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 PM EDT THU JUL 27 2006

.SHORT TERM...
PRIMARY FORECAST CHALLENGE IN THE NEAR TERM IS FOR POPS AS MOIST AND
UNSTABLE AIRMASS PERSISTS THROUGH THE PERIOD...ALTHOUGH FORCING WILL
BE WEAK FOR THE MOST PART. FOR TONIGHT...WEAK SFC BOUNDARY REMAINS
ACROSS THE CWA THROUGH THE OVERNIGHT...WHICH SHOULD ALLOW THE
SCATTERED CONVECTION TO PERSIST MOST OF THE NIGHT ACROSS ROUGHLY THE
SOUTHERN HALF OF THE CWA...ALTHOUGH COVERAGE SHOULD DIMINISH AFTER
SUNDOWN GIVEN THE DIURNAL NATURE OF THE CONVECTION. WILL NEED TO
MONITOR THREAT OF URBAN AND SMALL STREAM FLOODING GIVEN SLOW
MOVEMENT AND HEAVY RAIN RATES OF THESE STORMS. WE HAVE GOTTEN A
REPORT OF 3 INCHES OF RAIN WITH A SLOW MOVING STORM ACROSS SOUTHERN
NEWYAGO COUNTY. PATCHY FOG IS AGAIN EXPECTED TO DEVELOP AS SFC DEW
POINTS IN THE UPPER 60S TO LOWER 70S COMBINE WITH MOIST GROUND. FOG
WILL BE ESPECIALLY DENSE IN AREAS THAT GET RAIN TODAY. AT THIS POINT
IT DOES NOT APPEAR THAT COVERAGE WILL BE GREAT ENOUGH FOR ADVISORY.

FOR FRIDAY...RISING HEIGHTS IN THE WAKE OF SHORTWAVE TROUGH PASSAGE
SHOULD MEAN FAIR WEATHER...ALTHOUGH SOME LOW CHANCE POPS MAY BE
NECESSARY ACROSS THE FAR SOUTHERN CWA WHERE THE SFC BOUNDARY IS
WASHING OUT. WILL LEAVE THE CWA DRY AT THIS POINT SINCE CONVECTION
SHOULD BE AT THE DIURNAL MINIMUM BEFORE SUBSIDENCE INCREASES DURING
THE DAY. MAX TEMPS SHOULD BE 3 TO 5F HIGHER THAN TODAY WITH MORE
SUNSHINE EXPECTED. ALTHOUGH THERE STILL MAY BE A LOW STRATUS DECK IN
THE MORNING...MODEL SOUNDINGS SUGGEST A QUICKER MIXING OUT THAN WHAT
OCCURRED TODAY.

FOR FRIDAY NIGHT AND SATURDAY...THE GFS SHOWS GOOD RUN TO RUN
CONSISTENCY IN BRINGING THE VORT MAX FROM NOCTURNAL MCS DEVELOPMENT
ACROSS NORTHERN LOWER MICHIGAN BY 12Z SATURDAY. THE CURRENT WEATHER
AND POP GRIDS LOOK GOOD AS THEY BRING IN POPS ACROSS THE NORTHERN
CWA AFTER 06Z AND ACROSS THE REST OF THE CWA AFTER 12Z SATURDAY. MAX
TEMPS ARE TRICKY ON SATURDAY AND WILL DEPEND ON THE EXTENT AND
TIMING OF ANY PRECIP. CURRENT FORECAST REASONING IS THAT ATMOSPHERE
WILL RECOVER ENOUGH TO PRODUCE CURRENT FORECAST MAXES IN THE UPPER
80S TO AROUND 90.

FOR SATURDAY NIGHT...LATEST GFS HAS ANOTHER MCS MOVING INTO LOWER
MICHIGAN. EVEN THOUGH SYNOPTIC PATTERN IS CONDUCIVE...CONFIDENCE IS
LOWER HERE GIVEN THE INHERENT UNCERTAINTY IN FORECASTING CONVECTIVE
SYSTEMS AT THAT TIME RANGE. WILL KEEP CURRENT FORECAST OF CHANCE
POPS FOR SATURDAY NIGHT...SHADED HIGHER ACROSS THE NORTHERN CWA.

.LONG TERM...
A HOT AND HUMID PERIOD REMAINS IN THE FORECAST. AN UPPER RIDGE OVER
THE CENTRAL U.S. WILL DRIFT EAST OFF THE EAST COAST BY NEXT
WEDNESDAY SO THAT THE RESULTING FLOW ALOFT IS MORE OR LESS ZONAL BY
THURSDAY. POTENTIAL FOR SCATTERED STORMS EXISTS TOO. ON SUNDAY WE/LL
HAVE A CHANCE OF TSRA OVER THE NORTHERN CWA TO COVER THE POTENTIAL
FOR AN MCS SATURDAY NIGHT THAT CONTINUES THROUGH THE NORTHERN CWA
SUNDAY. BY SUNDAY NIGHT...THE SAME TYPE OF DYNAMICS THAT GENERATED
THE MCS THE PREVIOUS NIGHT WILL MOVE NORTH...WHICH MEANS THAT ANY
MCS DEVELOPMENT WILL PROBABLY REMAIN NORTH OF THE CWA. HEIGHTS WILL
CONTINUE TO INCREASE MONDAY AND TUESDAY AS THE UPPER RIDGE MOVES
OVERHEAD. THAT WILL MEAN HIGHS WELL INTO THE 90S. THE SOUTHWEST FLOW
IN THE LOWER LEVELS MEANS THAT SFC DEWPOINTS WILL REMAIN IN THE
UPPER 60S/LOWER 70S AND HEAT INDICES WILL HOVER AROUND 100. WE/LL
CONTINUE TO INCLUDE THE MENTION OF STORMS ON WEDNESDAY AS A FRONT
MOVES SOUTH THROUGH THE CWA. GFS HAS BEEN CONSISTENT THE PAST COUPLE
OF DAYS WITH THE TIMING AND POSITIONING OF THE FRONT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

OSTUNO 93
Hazardous weather outlook, Jul 27, 8:40 AM EDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
840 AM EDT THU JUL 27 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-281045-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
840 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY SOUTH OF INTERSTATE
96. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND PERSIST INTO THE EVENING. THE MAIN THREATS WITH THESE
THUNDERSTORMS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. THE STORMS WILL BE MOVING EAST AT 25 MPH.
LOCALLY MORE THAN AN INCH OF RAIN COULD FALL...PRODUCING FLOODING OF
ROADS AND POOR DRAINAGE AREAS.

ACROSS AREAS FROM SOUTH HAVEN TO JACKSON...SOME STRONGER STORMS
COULD PRODUCE BRIEF WIND GUSTS TO 60 MPH AND PENNY SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONGER THUNDERSTORMS COULD DEVELOP LATER SATURDAY INTO SUNDAY AS
A COLD FRONT MOVES SOUTHWARD THROUGH LOWER MICHIGAN.

A PERIOD OF HOT WEATHER IS EXPECTED FOR SATURDAY THROUGH TUESDAY.
HEAT INDICES COULD APPROACH 100 DEGREES ON THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS OSTUNO

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.